Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 74, NWS Dodge City, KS

May 17, 20225 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2022, 9:42 PM CDT for 5 counties in Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2022, 9:42 PM CDT (02:42 UTC)
Expired
May 17, 2022, 10:45 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 6:12 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1888 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

071 
WUUS53 KDDC 180242
SVRDDC
KSC051-135-145-165-195-180345-
/O.NEW.KDDC.SV.W.0074.220518T0242Z-220518T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
942 PM CDT Tue May 17 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ness County in west central Kansas...
  Southern Trego County in west central Kansas...
  Northwestern Pawnee County in south central Kansas...
  Rush County in central Kansas...
  Ellis County in central Kansas...

* Until 1045 PM CDT.

* At 942 PM CDT, severe thunderstorms were located along a line
  extending from near Gorham to near Hargrave to 7 miles south of
  Arnold, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Walker, Liebenthal and Hargrave around 945 PM CDT.
  La Crosse and Rush Center around 955 PM CDT.
  Bison around 1000 PM CDT.

Other locations in the path of these severe thunderstorms include
Timken, Bazine, Otis and Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 9904 3826 9969 3826 9998 3870 10017
      3870 10015 3885 10015 3895 9957 3914 9913
      3913 9904
TIME...MOT...LOC 0242Z 299DEG 33KT 3887 9897 3859 9941 3853 10004 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
2 follow-up statements
994 
WWUS53 KDDC 180315
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1015 PM CDT Tue May 17 2022

KSC051-195-180325-
/O.CAN.KDDC.SV.W.0074.000000T0000Z-220518T0345Z/
Trego KS-Ellis KS-
1015 PM CDT Tue May 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREGO AND ELLIS
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, south central, southwestern and west central Kansas.

LAT...LON 3831 9904 3826 9967 3826 9998 3870 10011
      3870 9904
TIME...MOT...LOC 0315Z 299DEG 33KT 3872 9864 3844 9908 3839 9971 

$$

KSC135-145-165-180345-
/O.CON.KDDC.SV.W.0074.000000T0000Z-220518T0345Z/
Ness KS-Pawnee KS-Rush KS-
1015 PM CDT Tue May 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NESS...NORTHWESTERN PAWNEE AND RUSH COUNTIES...

At 1015 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Dorrance to near Shaffer to near
Bazine, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Otis and Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 9904 3826 9967 3826 9998 3870 10011
      3870 9904
TIME...MOT...LOC 0315Z 299DEG 33KT 3872 9864 3844 9908 3839 9971 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
632 
WWUS53 KDDC 180344
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1044 PM CDT Tue May 17 2022

KSC135-145-165-180353-
/O.EXP.KDDC.SV.W.0074.000000T0000Z-220518T0345Z/
Ness KS-Pawnee KS-Rush KS-
1044 PM CDT Tue May 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR NESS...NORTHWESTERN PAWNEE AND
RUSH COUNTIES WILL EXPIRE AT 1045 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, south central, southwestern and west central Kansas.

LAT...LON 3831 9904 3826 9967 3826 9998 3870 10011
      3870 9904
TIME...MOT...LOC 0343Z 299DEG 33KT 3860 9836 3832 9880 3827 9943 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:19 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 17, 6:19 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
619 PM CDT Tue May 17 2022

...Severe Thunderstorms possible across North Central Kansas
early Tonight...

.MESOSCALE DISCUSSION...
Issued at 614 PM CDT Tue May 17 2022

Key Messages...

Strong to severe thunderstorms possible early tonight northeast
of a Garden City to Dodge City line as a cold front crosses north
central and west central Kansas. Convection over the last hour has
been increasing along a cold front which extended from near
Tribune to Colby to the Nebraska border at 6pm. This developing
line of storms will move southeast early this evening with the
primary hazards being wind gusts of 60 to 70 mph along with hail
up to the size of two inches.

Technical Discussion...

Over the past hour convection has quickly increased in coverage
along a surface boundary from near Tribune to Colby to the
Nebraska border as moisture convergence along this boundary
increases and mid level forcing improves based on 850mb and 700mb
frontogenesis improves based on SPC Mesoscale Analysis. Strong
gusty winds still look to be the main hazards this evening based
on downdraft cape, high LCLs and inverted V forecast soundings.
There is a chance for a few pockets of hail early in the event
with hail up to two inches possible between 7 pm and 9 pm. The
area that appears to have the highest probability for severe
weather between 7 pm and midnight will be north of the 700mb
11-13C temperature gradient and along/near the 0-1km that-e ridge
axis that is currently forecast to Lane and Trego Counties
southeastward to Stafford County.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 507 PM CDT Tue May 17 2022

A few thunderstorms will be possible again tonight as a weak
shortwave moves through the westerly flow above western Kansas.
The best chance will be across northern portions of the CWA but a
few isolated thunderstorms could also form farther south and into
central Kansas. The atmosphere will be unstable leading to the
strongest storms to be capable of producing large hail and
damaging winds being the main concern. This shortwave will also
help push a cold front through the area overnight. This will shift
southerly winds to the north with an increase in speed after
fropa. Northerly winds continue tomorrow with a few high level
clouds. As for temperatures, lows tonight are expected to range
form the mid 50s across west central Kansas to mid 60s across
south central Kansas. Highs tomorrow will range from the low 80s
north to upper 80s south.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 507 PM CDT Tue May 17 2022

Another chance of thunderstorms will be possible Wednesday
afternoon as yet another weak shortwave moves through the area.
The best chance of precipitation will be across far western Kansas
in the evening before the storms decay as they trek eastward. A
cold front will then push through the CWA Thursday night into
Friday morning bringing much cooler air to western Kansas.
Ensemble models bring a disturbance through the area Saturday as
the upper level long wave trough digs into the Plains. This will
bring a chance of precipitation to western Kansas, otherwise
expect an increase in cloudiness. The remainder of the weekend
looks dry with extended models suggesting another storm system
moving through the area early next week. As for temperatures,
highs Thursday look to soar into the upper 90s to around 100
degrees with a cool down into the 70s Friday. Even cooler air is
expected Saturday with highs only reaching into the 60s. We then
rebound into the 70s Sunday with 70s to lower 80s on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 507 PM CDT Tue May 17 2022

A few thunderstorms are expected to form this evening and may
effect the TAF sites. If this occurs, periods of MVFR conditions
will be possible. Otherwise expect VFR conditions to prevail.
Winds will be from the south, shifting to the north and increasing
in speed as a cold front moves through the area. These northerly
winds continue through tomorrow.

&&

.FIRE WEATHER...
Issued at 220 AM CDT Tue May 17 2022

A cold front is expected to move through the area early Thursday
with strong northerly winds being felt across western Kansas late
morning through the afternoon. In addition, dry air will envelop
far western Kansas by the afternoon with relative humidity dipping
into the teens and single digits. The combination of these two
features will increase fire danger across far western Kansas. A
Fire Weather Watch has been issued to account for this.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  86  58  97 /  30   0  10   0
GCK  58  86  56  97 /  30   0  10   0
EHA  59  86  58  98 /  10  10  20   0
LBL  59  87  58  98 /  10  10  10   0
HYS  61  83  58  95 /  40   0   0   0
P28  64  88  62  98 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ061-074-084.

&&

MESOSCALE...Burgert
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
FIRE WEATHER...Hovorka_42
Hazardous weather outlook, May 17, 2:42 AM CDT, 19 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
242 AM CDT Tue May 17 2022

KSZ030-031-043>046-061>066-074>081-084>090-180745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
242 AM CDT Tue May 17 2022 /142 AM MDT Tue May 17 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tuesday.

Day 1 Discussion
----------------

Elevated fire danger is expected near the Oklahoma border Tuesday
afternoon.

Isolated thunderstorms are expected Tuesday afternoon and evening,
with coverage favoring the northeast zones and during the evening
hours. Any storm that develops will be capable of large hail and
damaging winds, but coverage is expected to be limited.

Day 1 Hazards
-------------
* Fire weather: Elevated risk
* Severe thunderstorm wind/hail: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Days 2-7 Discussion
-------------------

Another round of thunderstorms is expected to arrive from Colorado
Wednesday evening, with more marginally severe wind gust
potential.

Unseasonably hot afternoon temperatures are expected Thursday,
with record or near record highs expected.

A strong cold front will bring strong north winds Thursday night
through early Friday, followed by dramatically cooler air Friday
and Saturday.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Elevated risk
  - Severe thunderstorm wind/hail: Limited risk

* Thursday
  - Fire weather: Significant risk

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly northeast of Dodge City
Tuesday evening.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Special weather statement, May 17, 6:33 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
633 PM CDT Tue May 17 2022

KSZ061-062-180000-
Kearny KS-Hamilton KS-
633 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of northeastern
Hamilton and northwestern Kearny Counties through 700 PM CDT/600 PM
MDT/...

At 633 PM CDT/533 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Kendall, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3799 10171 3818 10169 3820 10132 3793 10135
TIME...MOT...LOC 2333Z 274DEG 12KT 3808 10159

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, May 17, 7:55 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
755 PM CDT Tue May 17 2022

KSZ030-031-180200-
Trego KS-Ellis KS-
755 PM CDT Tue May 17 2022

...Strong thunderstorms will impact portions of Trego and northern
Ellis Counties through 900 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smith Center to near Woodston to 6 miles
north of Collyer. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Wakeeney and Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.

&&

LAT...LON 3901 9904 3877 9996 3904 10015 3913 10015
      3913 9904
TIME...MOT...LOC 0055Z 321DEG 16KT 3973 9875 3942 9902 3913 10010

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, May 17, 8:59 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
859 PM CDT Tue May 17 2022

KSZ030-031-045-046-180300-
Rush KS-Trego KS-Ellis KS-Ness KS-
859 PM CDT Tue May 17 2022

...Strong thunderstorms will impact portions of northern Ness, Trego,
northern Rush and Ellis Counties through 1000 PM CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Emmeram to 13 miles north
of Utica. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Emmeram around 900 PM CDT.

Other locations in the path of these storms include Arnold and
Ransom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.

&&

LAT...LON 3866 9903 3849 10007 3870 10018 3870 10015
      3913 10015 3913 9904
TIME...MOT...LOC 0156Z 316DEG 19KT 3902 9902 3884 10017

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:55 PM CDTSpecial Weather StatementDDCTrego65 min
May 17, 8:59 PM CDTSpecial Weather StatementDDCEllis, Trego61 min
May 17, 10:28 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Stafford32 min
May 17, 10:54 PM CDTSpecial Weather StatementDDCPawnee, Stafford51 min
May 17, 11:33 PM CDTSpecial Weather StatementDDCHodgeman, Pawnee, Stafford57 min
May 18, 1:49 PM CDTRed Flag WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more31 hr
May 18, 6:36 PM CDTSpecial Weather StatementDDCHamilton24 min
May 18, 6:52 PM CDTSpecial Weather StatementDDCHamilton23 min
May 18, 6:59 PM CDTSpecial Weather StatementDDCHamilton31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.